Mississippi, 2019Tornadoes and Flash Flood in Mississippi, May 11 to 14, 2019
May 11 to 14, 2019 · NWS LIX · 6 events in 3 counties and zones
A Mesoscale Convective Complex moved across southeast Louisiana and southern Mississippi during the early morning hours of the 11th. Unstable air in the wake of this system allowed the redevelopment of thunderstorms during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $950,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Mesoscale Convective Complex moved across southeast Louisiana and southern Mississippi during the early morning hours of the 11th. Unstable air in the wake of this system allowed the redevelopment of thunderstorms during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 10, 10:35 PM CST, 3 hours 25 minutes earlier.
Area forecast discussion, May 10, 10:35 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1135 PM CDT Fri May 10 2019
.AVIATION...
Scattered convection is expected to continue across the forecast
area through at least 09z in association with a MCV moving across
the region. Otherwise, mainly isolated showers and thunderstorms
may impact the terminals during the remainder of the night and
early morning hours Saturday. Convection coverage is expected to
increase again by the mid/late morning hours Saturday and into the
afternoon as another impulse in the southwesterly flow aloft
traverses the area. The shower and thunderstorm activity will wane
by late afternoon and evening. Ceilings will vary greatly during
the TAF forecast period ranging from IFR to VFR. Some patchy fog
will be possible tonight and early Saturday morning. 11
&&
.MARINE...
.PRELIMINARY POINT TEMPS/POPS...
MCB 69 79 66 80 / 40 70 80 60
BTR 70 80 69 82 / 40 70 70 50
ASD 72 82 68 83 / 50 60 60 80
MSY 74 83 71 83 / 40 60 60 70
GPT 73 80 69 80 / 50 50 60 90
PQL 72 83 69 83 / 50 40 50 90
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Sunday afternoon for LAZ034>037-039-
040-046>050-056>065-071-072.
GM...None.
MS...Flash Flood Watch through Sunday afternoon for MSZ068>071-077-
080>082.
GM...None.
&&Hazardous weather outlook, May 10, 2:38 PM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
338 PM CDT Fri May 10 2019
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-111400-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
338 PM CDT Fri May 10 2019
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Tonight
A Flash Flood Watch is in effect tonight for southern Mississippi
and southeast Louisiana...except the immediate Louisiana coast.
Additional rainfall amounts up to 1.5 inches will be possible
tonight.
Scattered to numerous thunderstorms are expected tonight. A few of
the storms could be strong and produce gusty winds, frequent
lightning, and heavy downpours of rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms will be possible each day during the
period...with the highest chances through the weekend. Each round of
thunderstorms through the weekend could potentially produce severe
weather and heavy rainfall. A Flash Flood Watch is in effect through
Sunday with an additional 2 to 4 inches of rain expected with
locally higher amounts possible. There is a Marginal Risk for severe
thunderstorms both Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through the weekend, possibly
into early next week, depending on rainfall and flood
developments.
In the hours before
Special weather statement, May 10, 8:42 PM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
942 PM CDT Fri May 10 2019
LAZ040-110315-
St. Tammany-
942 PM CDT Fri May 10 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST ST. TAMMANY PARISH...
At 941 PM CDT, a strong thunderstorm was located near Lacombe, or 10
miles west of Slidell, moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Slidell, Pearl River, Lacombe, Bush and Slidell Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3058 8981 3057 8979 3056 8981 3054 8978
3050 8975 3049 8972 3044 8968 3040 8968
3022 8983 3025 8987 3026 8998 3030 8999
3033 9004 3063 8990
TIME...MOT...LOC 0241Z 207DEG 31KT 3026 8995
11Special weather statement, May 10, 8:44 PM CST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
944 PM CDT Fri May 10 2019
MSZ077-080-081-110315-
Harrison-Hancock-Pearl River-
944 PM CDT Fri May 10 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON...
NORTHEASTERN HANCOCK AND EAST CENTRAL PEARL RIVER COUNTIES...
At 943 PM CDT, a strong thunderstorm was located 10 miles north of
Kiln, or 12 miles north of Diamondhead, moving north at 20 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will remain over mainly rural areas of northwestern
Harrison, northeastern Hancock and east central Pearl River Counties.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3080 8934 3065 8934 3065 8925 3068 8924
3068 8918 3067 8917 3046 8931 3052 8950
3083 8942
TIME...MOT...LOC 0243Z 200DEG 18KT 3056 8938
11Special weather statement, May 10, 10:47 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1147 PM CDT Fri May 10 2019
LAZ059-061-066>068-110515-
Lower Terrebonne-Lower Jefferson-Lower Lafourche-Upper
Lafourche-Upper Jefferson-
1147 PM CDT Fri May 10 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TERREBONNE...
SOUTHEASTERN LAFOURCHE AND EAST CENTRAL JEFFERSON PARISHES...
At 1146 PM CDT, a strong thunderstorm was located near Golden Meadow
and Galliano, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Larose, Cut Off, Galliano and Golden Meadow.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2930 9040 2932 9044 2935 9043 2932 9046
2940 9053 2970 9033 2969 9023 2944 8999
2944 9001 2942 9002 2927 9031 2928 9035
2930 9033 2934 9035 2931 9034 2929 9037
2929 9036 2925 9039
TIME...MOT...LOC 0446Z 236DEG 21KT 2935 9037
11Special weather statement, May 10, 11:47 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1247 AM CDT Sat May 11 2019
MSZ077-110615-
Pearl River-
1247 AM CDT Sat May 11 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEARL RIVER
COUNTY...
At 1247 AM CDT, a strong thunderstorm was located near Poplarville,
moving northeast at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Poplarville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3100 8934 3085 8934 3077 8947 3090 8961
3101 8951 3100 8948 3098 8947 3098 8943
3101 8942 3101 8935
TIME...MOT...LOC 0547Z 226DEG 15KT 3089 8948Special weather statement, May 11, 12:25 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
125 AM CDT Sat May 11 2019
LAZ061-063-068-110700-
Lower Jefferson-Upper Plaquemines-Upper Jefferson-
125 AM CDT Sat May 11 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON AND WESTERN
PLAQUEMINES PARISHES...
At 125 AM CDT, a strong thunderstorm was located near Lafitte, or 13
miles east of Cut Off, moving northeast at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Lafitte.
LAT...LON 2952 9012 2963 9015 2976 8999 2964 8999
2962 9000 2962 8999 2955 8999
TIME...MOT...LOC 0625Z 233DEG 12KT 2959 9013Special weather statement, May 11, 12:52 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
152 AM CDT Sat May 11 2019
LAZ059-061-067-068-110730-
Lower Jefferson-Lower Lafourche-Upper Lafourche-Upper Jefferson-
152 AM CDT Sat May 11 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN LAFOURCHE AND CENTRAL
JEFFERSON PARISHES...
At 152 AM CDT, a strong thunderstorm was located 8 miles southwest of
Lafitte, or 10 miles east of Cut Off, moving northeast at 25 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Lafitte and Barataria.
LAT...LON 2963 9022 2974 9007 2972 9005 2954 9000
2949 9019
TIME...MOT...LOC 0652Z 244DEG 21KT 2958 9017Event by event
3 flood, 2 tornado, 1 flash flood. Local standard time, as filed.
Flash Flood, Pearl River
- When
- May 11, 2:00 AM CST to 12:00 PM CST
- Where
- Pearl River County, 11.6 mi NNW of White Sand to 8.68 mi SW of Crossroads
- Cause
- Heavy Rain
- Property damage
- $750,000
- Reported by
- Emergency Manager
- Coordinates
- 30.961, -89.707
Widespread heavy rain of 6 to 10 inches and some areas near 15 inches of rainfall occurred over northern Pearl River resulting in significant flash floodng. Time of heaviest rainfall was between 1 am and 4 am CDT. Significant damage was reported in the Hillsdale area. Interstate 59 was closed at Mile Marker 32 during the morning hours, due to the Wolf River getting out of its banks. Numerous small streams getting out of their banks and washing out several bridges. Twenty rail cars derailed on the rail line near Hillsdale. A report was received of two local earthen dams compromised in the area. Some residents in rural areas were trapped in the homes by flood waters and some homes were flooded. Flood waters moved downstream along the Wolf River and also the east and west Hobolochitto Rivers creating additional flooding over the next couple of days that did not directly receive heavy rainfall. Heavy rainfall, limited visibility and traffic stopped on the Interstate 59 also contributed to a fatality auto accident.
Tornado, Harrison
- When
- May 11, 10:59 AM CST to 11:05 AM CST
- Where
- Harrison County, 3.77 mi W of Ligana to 2.86 mi W of Ligana
- Rating
- EF0
- Path length
- 1.45 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.522, -89.313
A weak EF-0 tornado damage path was identified on high resolution satellite imagery near the Wolf River and Cemetery Rd in Harrison County, MS. Only minor defoliation and damage to tree tops was noted on satellite imagery with a more noticeable minor patch of tree damage near the bank of the Wolf River. This damage path is collocated with a tornado debris signature that was evident on KLIX radar imagery from May 11, 2019.
Tornado, Harrison
- When
- May 11, 12:18 PM CST to 12:23 PM CST
- Where
- Harrison County, 5.75 mi ENE of Riceville to 4.8 mi WNW of Saucier
- Rating
- EF0
- Path length
- 1.27 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.642, -89.227
An EF-0 tornado damage path was identified in rural Harrison County, MS near McHenry Road. The tornado damage path consisted predominantly of minor softwood tree damage visible on high resolution satellite imagery. Maximum sustained winds were estimated near 80 mph based on high snaps of tree tops south of McHenry Rd.
Flood, Pearl River
- When
- May 11, 6:00 PM CST to May 13, 6:00 AM CST
- Where
- Pearl River County, 2.09 mi ENE of Poplarville to 6.17 mi WSW of Silver Run
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 30.846, -89.500
Widespread heavy rain across northern Pearl River County of 6 to 10 inches with locally higher amounts during the early morning hours of May 11th caused run-off that moved downstream along the Wolf River and small tributaries resulting flooding of roads along that drainage. The downstream gage at Landon MS, Harrison County, reached its 2nd highest reading recorded of 29.80 feet.
Flood, Hancock
- When
- May 12, 12:00 AM CST to May 13, 12:00 PM CST
- Where
- Hancock County, 4.22 mi W of Crane Creek to 2.61 mi NW of Sellers
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 30.646, -89.421
Runoff from heavy rainfall of 6 to 10 inches with locally higher amounts across northern Pearl River and Stone Counties on the morning of May 11th flowed south into the Woif River and caused flooding along its drainage. A few evacuations of residents took place as homes became isolated due to floodwaters.
Flood, Harrison
- When
- May 12, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Harrison County, 2.52 mi SSW of Riceville to 1.8 mi W of Ligana
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 30.589, -89.343
Runoff from heavy rainfall of 6 to 10 inches with locally higher amounts across northern Pearl River and Stone Counties reached the lower Wolf River drainage resulting in flooding and impacting roadways. The Wolf River gage at Landon reached it second higher reading on record, 29.80 feet on the morning of May 13th and the gage above Gulfport reached its third highest reading, 14.46 ft on May 14th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 11, 20191 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, May 11, 2019$3.8 million · 50 kt wind · 21 events
- Tornado and Damaging Wind in Virginia, May 11, 2019$352,000 · EF1 · 3 events
- Tornado and Hail in North Carolina, May 11, 2019$100,000 · EF1 · 2 events
- Tornado in Virginia, May 11, 2019$65,000 · EF1 · 1 event
- Damaging Winds in Georgia, May 11 to 12, 2019$58,000 · 55 kt wind · 22 events
- Flash Flooding and Damaging Wind in Louisiana, May 11, 2019$50,000 · 55 kt wind · 3 events
- Flash Flooding in Mississippi, May 11, 2019$10,000 · 15 events
- High Surf in Hawaii, May 11 to 13, 201913 events
- Flash Flood and Hail in South Carolina, May 11, 2019$11,000 · 51 kt wind · 9 events
- Damaging Winds in Georgia, May 11, 201950 kt wind · 4 events
- Flooding and Heavy Rain in Kentucky, May 11, 20194 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815741, 1297568, 1297569, 830581, 830585, 830593.